Alert archive / Arizona / Flash Flood Warnings in 2022

Flash Flood Warning 49, NWS Las Vegas, NV

July 29, 2022Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Jul 29, 2022, 1:30 PM MST for Mohave County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2022, 1:30 PM MST (20:30 UTC)
Expired
Jul 29, 2022, 4:30 PM MST
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 120 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.5 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2022-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2022-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-245 J/kg
Mixed-layer LCL
3144 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

528 
WGUS55 KVEF 292030
FFWVEF
AZC015-292330-
/O.NEW.KVEF.FF.W.0049.220729T2030Z-220729T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
130 PM PDT Fri Jul 29 2022

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  South Central Mohave County in northwestern Arizona...

* Until 430 PM MST.

* At 130 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 0.5 and 1 inch of rain 
  has fallen. Additional rainfall amounts of 0.5 to 1 inch are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  Yucca.

This includes the following highways...
	Interstate 40 in Arizona between mile markers 22 and 33.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3492 11423 3503 11407 3483 11374 3465 11400

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

AG
2 follow-up statements
293 
WGUS75 KVEF 292130
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
230 PM PDT Fri Jul 29 2022

AZC015-292330-
/O.CON.KVEF.FF.W.0049.000000T0000Z-220729T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
230 PM MST Fri Jul 29 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM MST THIS 
AFTERNOON FOR SOUTH CENTRAL MOHAVE COUNTY...

At 230 PM MST, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 1 and 2 inches of rain have 
fallen. Additional rainfall amounts of 0.5 to 1 inch are possible in 
the warned area. The Yucca Fire Department has reported that washes 
in the area are running full. Flash flooding is ongoing or expected 
to begin shortly.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  Yucca.

This includes the following highways...
	Interstate 40 in Arizona between mile markers 23 and 33.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3492 11423 3503 11407 3483 11374 3465 11400

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

AG
018 
WGUS75 KVEF 292323
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
423 PM PDT Fri Jul 29 2022

AZC015-292333-
/O.EXP.KVEF.FF.W.0049.000000T0000Z-220729T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
423 PM MST Fri Jul 29 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 430 PM MST THIS AFTERNOON FOR 
SOUTH CENTRAL MOHAVE COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. The Yucca Valley Fire Department reported that washes in the 
area were flowing, but no significant flooding was reported. Please 
continue to heed remaining road closures.

A Flood Watch remains in effect until 500 AM MST Saturday for a 
portion of northwest Arizona.

LAT...LON 3492 11423 3503 11407 3483 11374 3465 11400

$$

AG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 9:50 AM MST, 3 hours 40 minutes earlier.

Area forecast discussion, Jul 29, 9:50 AM MST, 3 hours 40 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
950 AM PDT Fri Jul 29 2022

.SYNOPSIS...Moist and unstable air will remain over much of the
region through the weekend and into next week. Heavy rain and flash
flooding are the primary concerns, but the potential for damaging
winds exists as well. The high humidity will help hold temperatures
down, especially in areas where rain occurs.
&&

.UPDATE...The 12Z HREF continues to indicate a favorable setup
for scattered thunderstorms developing over central Nevada this
afternoon then propagating into Clark County early this evening, and
possibly merging with storms coming out of northwest Arizona. The
main threat will be strong or damaging winds with the potential of
isolated gusts of 60 to 70 mph over Clark County this evening.
Thunderstorms will again be capable of producing heavy rain, but
will be moving at 15-25 mph. Localized flash flooding will be
possible, but should not be too extensive given the speed of the
storms. The 16Z mesoanalysis shows similar amounts of moisture and
instability to 24 hours ago with 1.4 inches of precipitable water
over most of Clark County increasing to around 2 inches southward to
Lake Havasu. Surface dewpoints were in the mid 60s and ML CAPE
values were around 500 J/kg this morning, but will likely increase
to 500-1500 J/kg this afternoon as clouds clear out and surface
heating intensifies. This moist and unstable environment will
facilitate rapid thunderstorm development as extensive outflow
pushes in later today. -Adair
&&

.PREV DISCUSSION...321 AM PDT

.SHORT TERM...Through tonight.

Storms that impacted southern Nevada last evening dissipated over
southeast California. Radar continues to detect some light showers
in southeast California, otherwise skies are partly to mostly cloudy.

Hope everyone is ready and prepared for round 3 this evening. Large
scale features remain unchanged. Area of of high pressure situated
around Reno and an inverted trough across western Arizona will keep
northeast flow over southwest Utah/southern Nevada. HREF has been
doing a good job handling these events and places a bulls-eye over
southern Nevada again this evening. Storms will develop over the
higher terrain of central Nye and Lincoln Counties this afternoon,
then quickly propagate southward through southern Nevada/northwest
Arizona and eventually reach southeast California. Anywhere, from
Death Valley to Meadview along an east-west line and Alamo to Baker
north-south line can expect potentially damaging winds between 6 pm
and midnight this evening. Heavy rain is a threat as well.

With inverted trough nearly stationary across western Arizona the
higher terrain of eastern Mohave County remains susceptible to heavy
rain and flash flooding. Over the the past 7-day, some gauges in
that area have seen 2-4" of rain. Antecedent soil moisture
conditions should help contribute to increased runoff. The Flash
Flood Watch for Mohave County remains in effect through early
Saturday morning.

.LONG TERM...Saturday through Thursday.

A gradual change in the upper level features will lead to an
expansion of thunderstorm chances across Inyo and and western San
Bernardino counties Saturday then especially Sunday and Monday. This
is due to the high over northern Nevada migrating over Utah and
opening the door for broad southeast flow to bring moisture over the
aforementioned area A general expectation of isolated to scattered
afternoon thunderstorms is a decent bet with s. This moist southeast
flow then should stay in place through Tuesday and possibly through
Thursday, though the NBM indicates a general decrease in PoPs from
west to east Wednesday and Thursday. There does not appear to be any
main moisture scouring feature at play, so that could change
somewhat over the next few days. Temperatures will continue to run a
little below normal for most of the region with the considerable
moisture remaining in place.
&&

.AVIATION...For Harry Reid...Light and variable winds are expected
once again this morning before becoming established in a more
southeasterly direction by mid-day.  Prevailing winds should remain
below 10kts through the afternoon, but a few higher gusts will be
possible if isolated convection develops over the higher terrain
surrounding the terminal area.  There is strong agreement in the
models that another area of convection will move across southern
Nevada this evening.  The timing of the storms looks similar to what
was experienced Thursday evening and a PROB30 group has been
included between 01Z to 07Z for this activity.  Any storms that do
develop should clear the terminal by late evening and light and
variable winds are expected to develop once again overnight into
Saturday morning.

For the rest of southern Nevada, northwest Arizona and southeast
California...Prevailing winds will continue to be light at area TAF
sites today with wind speeds generally below 10kts.  Scattered areas
of convection will likely develop this afternoon, especially over
the eastern half of the region.  Model guidance is showing a strong
signal that an area of convection will move south across southern
Nevada and eastern San Bernardino counties this evening.  Las Vegas
area TAF sites will have the best chance of storms between 01z-07Z
and the Colorado River Valley sites between 04 and 08Z.  There is
also some indication that the convection could make it as far west
as KDAG between 04Z and 08Z as well, although chances are a bit
lower in this area. All TAF sites should see light winds return
overnight into Saturday morning.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.

&&

SHORT TERM...Pierce
LONG TERM...Adair
AVIATION...Planz

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 5:21 PM MSTAreal Flood AdvisoryVEFMohave3 hr
Jul 28, 5:46 PM MSTSevere Thunderstorm WarningVEFMohave44 min
Jul 28, 6:51 PM MSTSevere Thunderstorm WarningVEFMohave54 min
Jul 28, 7:27 PM MSTFlash Flood Warning Considerable damage threatVEFMohave3 hr
Jul 28, 7:47 PM MSTFlash Flood Warning Considerable damage threatVEFMohave3 hr
Jul 28, 9:41 PM MSTSevere Thunderstorm WarningVEFMohave79 min
Jul 28, 10:18 PM MSTSevere Thunderstorm WarningVEFMohave57 min
Jul 28, 11:29 PM MSTFlash Flood Warning Considerable damage threatVEFMohave2 hr
Jul 29, 2:39 PM MSTAreal Flood AdvisoryVEFMohave3 hr
Jul 29, 3:51 PM MSTFlash Flood Warning Considerable damage threatVEFMohave3 hr

Nearby

Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.